Errors put infants, children at risk for overdose of painkillers

Parents who give young children prescription painkillers should take extra care to make sure they give just the right amount. What they may be surprised to learn, however, is that the dose given to them by the pharmacy could be too high, according to research to be presented Saturday, April 30, at the Pediatric Academic Societies (PAS) annual meeting in Denver.

Researchers from South Carolina identified the top 19 narcotic-containing drugs prescribed to ages 0-36 months who were enrolled in the Medicaid program from 2000-2006. For each of 50,462 outpatient prescriptions, they calculated the expected daily dose of the narcotic based on an estimate of the child's weight, age and gender. Then they compared that dosage with the actual amount of dispensed by the pharmacy.

Results showed that 4.1 percent of all children received an overdose amount.

Of more concern was the finding that the youngest children had the greatest chance of receiving an overdose, according to lead researcher William T. Basco Jr., MD, MS, FAAP, associate professor and director of the Division of General at the Medical University of South Carolina.

"Our goal was to determine the magnitude of overdosing for this high-risk drug class in a high-risk population, and these results are concerning," Dr. Basco said.

such as and hydrocodone can be dangerous for infants and children because of their sedative effects.

About 40 percent of children younger than 2 months of age received an overdose amount compared to 3 percent of children older than 1 year. For the average child who had an quantity dispensed, the amount of narcotic drug dispensed was 42 percent greater than would have been expected.

"Almost one in 10 of the youngest infants ages 0-2 months received more than twice the dose that they should have received based on their age, gender and a conservative estimate of their weight," Dr. Basco said.

"Since we know that parents have difficulty measuring doses of liquid medication accurately," Dr. Basco concluded, "it is critical to strive for accurate narcotic prescribing by providers and dispensing by pharmacies."


Explore further

Doctors warn that using domestic spoons to give children medicine increases overdose risk

More information: To view the abstract, go to http://www.abstracts2view.com/ … .php?nu=PAS11L1_2111
Provided by American Academy of Pediatrics
Citation: Errors put infants, children at risk for overdose of painkillers (2011, April 30) retrieved 25 May 2020 from https://medicalxpress.com/news/2011-04-errors-infants-children-overdose-painkillers.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
 shares

Feedback to editors

User comments